Alert archive / New York / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 46, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 1, 2013, 6:44 PM EDT for Lewis County, New York. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2013, 6:44 PM EDT (22:44 UTC)
- Expired
- Jun 1, 2013, 7:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 29 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:54 PM EDT | TSTM WND DMG | Croghan, NY | TREES DOWN ON RESHA RD. |
| Jun 1, 7:03 PM EDT | TSTM WND DMG | Lowville, NY | TREES DOWN ON BESHA RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
491
WUUS51 KBUF 012244
SVRBUF
NYC049-012315-
/O.NEW.KBUF.SV.W.0046.130601T2244Z-130601T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
644 PM EDT SAT JUN 1 2013
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LEWIS COUNTY IN CENTRAL NEW YORK
* UNTIL 715 PM EDT
* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTH OF INDIAN
RIVER TO 6 MILES NORTHWEST OF LOWVILLE...AND MOVING EAST AT 45 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE...
INDIAN RIVER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS WERE REPORTED IN BELLEVILLE. THESE ARE DANGEROUS
STORMS...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4374 7570 4397 7557 4397 7555 4401 7555
4401 7550 4406 7550 4407 7548 4409 7551
4422 7544 4410 7516 4377 7513
TIME...MOT...LOC 2244Z 256DEG 38KT 4418 7534 4384 7552
$$
LEVAN1 follow-up statement
564 WWUS51 KBUF 012304 SVSBUF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 704 PM EDT SAT JUN 1 2013 NYC049-012315- /O.CON.KBUF.SV.W.0046.000000T0000Z-130601T2315Z/ LEWIS NY- 704 PM EDT SAT JUN 1 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR NORTHEASTERN LEWIS COUNTY... AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF HARRISVILLE TO CROGHAN...MOVING EAST AT 45 MPH. SOME LOCATIONS IN THE WARNING INCLUDE... TURIN... WATSON... GREIG... LAT...LON 4376 7553 4418 7536 4410 7516 4377 7513 TIME...MOT...LOC 2303Z 256DEG 38KT 4422 7507 4389 7525 $$ LEVAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:13 PM EDT, 31 minutes earlier.
Area forecast discussion, Jun 1, 6:13 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 613 PM EDT SAT JUN 1 2013 .SYNOPSIS... A COLD FRONT WILL GRADUALLY APPROACH FROM THE UPPER LAKES TONIGHT...CROSSING THE REGION LATE ON SUNDAY. THIS WILL BRING AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT INTO SUNDAY...WITH LOCALLY HEAVY DOWNPOURS POSSIBLE. COOLER AND DRIER AIR WILL BUILD INTO THE REGION FOR THE FIRST HALF OF THE WEEK. && .NEAR TERM /THROUGH SUNDAY/... THROUGH EARLY EVENING...ATTENTION REMAINS ON A LINE OF THUNDERSTORMS MOVING ACROSS WESTERN NEW YORK. THIS LINE IS ASSOCIATED WITH AN AREA OF UPPER LEVEL MOISTURE...WHICH CAN BE SEEN EXTENDING FROM NORTH TO SOUTH ON THE IR SATELLITE IMAGERY. THIS HAS SERVED AS A FOCUS FOR CONVECTIVE INITIATION. WIND PROFILES SHOW A FAIR AMOUNT OF SHEAR...WITH 850 MB WINDS INCREASING TO 40 KTS. STORMS HAVE DEVELOPED INTO LINEAR BOWING SEGMENTS...WHICH IS CONSISTENT BUT A TAD FASTER THAN THE PAST COUPLE RUNS OF THE HRRR. FOLLOWING THIS...EXPECT CONTINUED ACTIVE WEATHER THROUGH SUNSET...WITH THUNDERSTORMS LIKELY TO GRADUALLY WEAKEN WITH THE LOSS OF DAYTIME HEATING. THIS SAID...MOMENTUM COULD ALLOW STRONG STORMS TO HOLD TOGETHER INTO THE EVENING HOURS. AT THIS POINT...WIND DAMAGE APPEARS TO BE THE MAIN THREAT WITH THESE THUNDERSTORMS. FORECAST CONFIDENCE INCREASES LATER TONIGHT...DUE TO A STRONGER MODEL CONSENSUS. WITH THE HRRR ALSO LENDING SUPPORT THE OTHER GUIDANCE (NAM/RGEM/SREF/GFS)...THERE IS A HIGH CONFIDENCE IN SHOWERS AND THUNDERSTORMS MOVING IN FROM WEST TO EAST LATE TONIGHT AS AN UPPER TROF GETS CLOSER. A STRONG MODEL CONSENSUS SHOWS SOME MEASURABLE QPF IN WESTERN SECTIONS BY DAYBREAK SUNDAY...AND GIVEN THE SYNOPTIC FEATURE THIS MAKES SENSE. LATER TONIGHT...THERE IS A POTENTIAL FOR HEAVY RAIN...WITH PWATS FORECAST TO INCREASE TO 1.75 INCHES BY BOTH THE NAM/GFS. TEMPERATURES SHOULD ONLY DROP INTO THE UPPER 60S OVERNIGHT...AS WINDS/CLOUDS AND RAIN LIMIT RADIATIONAL COOLING. HIGHS ON SUNDAY SHOULD BE NOTABLY COOLER..RANGING FROM THE 70S IN WESTERN SECTIONS TO LOWER 80S ACROSS THE GENESEE VALLEY AND FINGER LAKES REGIONS. SHOWERS AND THUNDERSTORMS SHOULD TAPER OFF FROM WEST TO EAST ON SUNDAY. THIS ACTIVITY IS LIKELY TO BE ALONG A PRE-FRONTAL TROF...WITH THE ACTUAL FRONT AND WIND SHIFT LIKELY TO HOLD OFF UNTIL LATER IN THE DAY. THIS MAY SPARK AN ADDITIONAL SHOWER...WITH A SIGNIFICANT BREAK OF FAIR WEATHER POSSIBLE BETWEEN THE PRE-FRONTAL TROF AND THE FRONT ITSELF. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... THE CLOSED UPPER LOW OVER ONTARIO PROVINCE BETWEEN THE NORTHERN GREAT LAKES AND JAMES BAY WILL MOVE EAST SUNDAY NIGHT AS A POSTFRONTAL SURFACE RIDGE BUILDS ACROSS NEW YORK STATE. THIS WILL CLEAR OUT LOW LEVEL DEWPOINTS FROM THE UPPER 50S TO 60 DEGREES SUNDAY EVENING...TO THE MID 40S TO LOW 50S BY DAYBREAK ON MONDAY. THERE WILL ALSO BE A CLEARING TREND WITH THE INFLUX OF THE DRIER AIRMASS AND COLD ADVECTION WILL BRING OVERNIGHT LOWS TO THE UPPER 40S TO LOW 50S. SURFACE HIGH PRESSURE CENTER OVER SOUTHERN ONTARIO PROVINCE WILL PROVIDE A DRY AND COOL PERIOD FOR THE FIRST HALF OF THE WEEK WITH POPS NEAR ZERO AND ABUNDANT SUNSHINE. HIGH TEMPS WILL BE IN THE LOWER TO MIDDLE 60S AT THE START OF THE WEEK AND NUDGE UP TO THE MID AND UPPER 60S ON TUESDAY. DRY AIR AND CLEAR SKIES AT NIGHT WILL ALLOW LOW TEMPS TO FALL TO THE LOWER TO MID 40S FOR MOST OF THE AREA MONDAY NIGHT AND MOSTLY IN THE MID TO UPPER 40S FOR TUESDAY NIGHT. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... THE CENTER OF THE SURFACE HIGH ACROSS SOUTHERN ONTARIO WILL MOVE EASTWARD AND ALLOW A SOUTHERLY FLOW ACROSS THE FORECAST AREA. THIS WILL BRING A MIDWEEK WARMING TREND WITH HIGH TEMPS RETURNING TO NEAR NORMAL READINGS IN THE LOWER TO MID 70S. OVERNIGHT LOWS WILL ALSO MODERATE TO NEAR OR ABOVE NORMAL READINGS...RANGING FROM THE LOWER TO MID 50S WEDNESDAY NIGHT TO THE MID AND UPPER 50S THURSDAY NIGHT AND FRIDAY NIGHT. THE RETURN OF WARMTH WILL ALSO BRING A RETURN OF HUMIDITY AND A FAIR CHANCE OF RAIN FROM THURSDAY THROUGH SATURDAY. PRECIPITABLE WATER VALUES WILL INCREASE FROM AROUND A HALF INCH AT MID WEEK TO MORE THEN AN INCH AND A HALF BY THE END OF THE WEEK...THUS WE CAN EXPECT THE POSSIBILITY OF DOWNPOURS ASSOCIATED WITH ANY CONVECTION. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... OUTSIDE OF SCATTERED SHOWERS AND THUNDERSTORMS...EXPECT MAINLY VFR CONDITIONS FOR THE REMAINDER OF THE AFTERNOON. THIS RISK WILL BE GREATEST LATE AFTERNOON...THEN BRIEFLY DIMINISH THIS EVENING BEFORE INCREASING AGAIN LATER THIS EVENING. THESE WILL PROBABLY BRING PERIODS OF MVFR CONDITIONS OR LOWER IN HEAVY RAIN. SHOWERS AND THUNDERSTORMS SHOULD TAPER OFF FROM WEST TO EAST ON SUNDAY MORNING. OUTLOOK... SUNDAY...VFR MUCH OF THE TIME...BUT OCCASIONAL SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCAL MVFR/IFR AT TIMES. MONDAY-WEDNESDAY...VFR. && .MARINE... AN AREA OF LOW PRESSURE WILL PASS BY TO THE NORTH OF THE REGION SUNDAY WITH A COLD FRONT CROSSING THE LOWER LAKES. WINDS WILL INCREASE OUT OF THE SOUTHWEST ALONG AND BEHIND THIS COLD FRONT WITH THE POTENTIAL FOR A PERIOD OF WINDS AND WAVES APPROACHING SMALL CRAFT ADVISORY CRITERIA. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...APFFEL NEAR TERM...APFFEL SHORT TERM...WCH LONG TERM...WCH AVIATION...APFFEL MARINE...APFFEL/WCH
Hazardous weather outlook, Jun 1, 5:18 AM EDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 518 AM EDT SAT JUN 1 2013 NYZ001>005-010>014-019>021-085-020930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE- WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 518 AM EDT SAT JUN 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS THAT MOVE ACROSS THE AREA TODAY MAY PRODUCE ISOLATED DAMAGING WIND GUSTS. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD TONIGHT AS MOISTURE DEEPENS AHEAD OF AN APPROACHING COLD FRONT. SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD RESULT IN MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ONGOING SHOWERS AND THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE MINOR FLOODING THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-020930- OSWEGO-JEFFERSON-LEWIS- 518 AM EDT SAT JUN 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATER TONIGHT AS MOISTURE DEEPENS AHEAD OF AN APPROACHING COLD FRONT. SOME THUNDERSTORMS WILL CONTAIN HEAVY RAIN WHICH MAY RESULT IN MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE SUNDAY AS THE COLD FRONT CROSSES THE AREA. A FEW STORMS MAY BECOME SEVERE AND PRODUCE STRONG WIND GUSTS AND POSSIBLY SOME HAIL. HEAVY RAIN ACCOMPANYING SOME OF THE STORMS COULD RESULT IN LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-020930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 518 AM EDT SAT JUN 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS TODAY WILL BECOME MORE WIDESPREAD TONIGHT AS A COLD FRONT APPROACHES THE REGION. A FEW STORMS MAY BE STRONG AND PRODUCE GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE SUNDAY. GUSTY WINDS AND HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jun 1, 5:31 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
531 PM EDT SAT JUN 1 2013
NYZ002-003-011-012215-
GENESEE NY-MONROE NY-ORLEANS NY-
531 PM EDT SAT JUN 1 2013
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
VERY HEAVY RAIN. THIS STORM WAS LOCATED 7 MILES SOUTH OF MEDINA...
AND MOVING EAST AT 40 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
ALBION...
BROCKPORT...
HILTON...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4336 7788 4335 7775 4308 7772 4306 7844
4332 7846
TMALocal storm report, Jun 1, 6:22 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
622 PM EDT SAT JUN 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG BELLEVILLE 43.78N 76.12W
06/01/2013 JEFFERSON NY LAW ENFORCEMENT
TREES DOWN IN BELLEVILLE... NEAR ELLISBURG NY.
&&
EVENT NUMBER BUF1300173
ARThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:35 PM EDT | Small Craft Advisory | BUF | 5 hr | |
| Jun 1, 5:31 PM EDT | Special Weather Statement | BUF | Orleans | 44 min |
| Jun 1, 5:43 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Monroe, Orleans | 62 min |
| Jun 1, 5:50 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 55 min |
| Jun 1, 5:52 PM EDT | Special Marine Warning | BUF | 53 min | |
| Jun 1, 6:01 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Orleans, Wyoming | 44 min |
| Jun 1, 6:18 PM EDT | Severe Thunderstorm Warning | BUF | Monroe | 57 min |
| Jun 1, 6:26 PM EDT | Special Marine Warning | BUF | 64 min | |
| Jun 1, 6:34 PM EDT | Special Marine Warning | BUF | 56 min | |
| Jun 1, 6:56 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 49 min |
| Jun 1, 6:58 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Wayne | 62 min |
| Jun 1, 7:18 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 57 min |
| Jun 1, 7:31 PM EDT | Special Marine Warning | BUF | 59 min |
Nearby
Severe Thunderstorm Warnings in New York, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.